Alert archive / Oregon / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS Boise, ID

May 14, 2016Baker County, Oregon

NWS Boise, ID issued this flash flood warning at May 14, 2016, 4:56 PM PDT for Baker County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2016, 4:56 PM PDT (23:56 UTC)
Expired
May 14, 2016, 8:00 PM PDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Baker County, OR

The radar

The Pendleton radar (KPDT), 150 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS55 KBOI 142356
FFWBOI
ORC001-150300-
/O.NEW.KBOI.FF.W.0002.160514T2356Z-160515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
456 PM PDT SAT MAY 14 2016

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAKER COUNTY IN NORTHEASTERN OREGON...

* UNTIL 800 PM PDT

* AT 454 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE CORNET-WINDY RIDGE BURN SCAR. FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PLEASANT VALLEY...SALISBURY...DOOLEY SUMMIT AND BRIDGEPORT. 

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE-THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4474 11751 4452 11745 4445 11795 4470 11798

$$

AB/SP
2 follow-up statements
729 
WGUS75 KBOI 150127
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
627 PM PDT SAT MAY 14 2016

ORC001-150300-
/O.CON.KBOI.FF.W.0002.000000T0000Z-160515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAKER OR-
627 PM PDT SAT MAY 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
CENTRAL BAKER COUNTY...

AT 625 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE CORNET WINDY RIDGE BURN SCAR.  FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PLEASANT VALLEY...SALISBURY...DOOLEY SUMMIT AND BRIDGEPORT. 

ADDITIONAL RAINFALL AMOUNTS OF 0.5 INCHES ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE-THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4474 11751 4452 11745 4445 11795 4470 11798

$$

AB
664 
WGUS75 KBOI 150258
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
758 PM PDT SAT MAY 14 2016

ORC001-150305-
/O.EXP.KBOI.FF.W.0002.000000T0000Z-160515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAKER OR-
758 PM PDT SAT MAY 14 2016

...THE FLASH FLOOD WARNING FOR CENTRAL BAKER COUNTY WILL EXPIRE AT
800 PM PDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE AN
IMMEDIATE THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES. ALSO NOTE THAT MUDSLIDES CAN OCCUR SEVERAL HOURS AFTER
RAIN HAS ENDED. WE STILL RECOMMEND STAYING AWAY FROM THE CORNET
WINDY RIDGE BURN SCAR. FINALLY...ADDITIONAL STORMS MAY MOVE INTO THE
AREA LATER TONIGHT. PLEASE WATCH OUT FOR LATER STATEMENTS OR
WARNINGS.

LAT...LON 4474 11751 4452 11745 4445 11795 4470 11798

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:05 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 14, 2:05 PM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Boise ID
305 PM MDT SAT MAY 14 2016

.SHORT TERM...Upper low has come into Oregon and will move into
western Idaho toward morning and remain there Sunday before turning
south into Nevada Monday.  As of 2 PM MDT thunderstorms with quite a
bit of lightning were occurring in central Oregon as far east as
northern Harney County.  A cold front extended from near Pendleton,
OR, through Burns, OR.  As the front moves east thunderstorms will
spread into Baker County late today and this evening and into west
central Idaho this evening.  These storms will bring locally heavy
rain and small hail.  A flash flood watch is in effect for Baker
County this evening, and a flood watch is in effect for the west
central Idaho mountains and the Upper Weiser River area through
the night. See hydrology section below.  Farther south where the low
levels are drier, fewer thunderstorms are expected but these may
contain gusty winds.  On Sunday with the upper low overhead there
will be scattered to numerous showers throughout the CWA but temps
will be much cooler and fewer thunderstorms are expected.  Showers
and a slight chance of thunderstorms will continue Sunday evening
and gradually decrease Monday.  Monday will also be cool.  Gusty
northwest winds expected in the Snake River Basin Monday afternoon.

.LONG TERM...Monday night through Saturday...Showers dissipate in
wake of the exiting low Monday night and Tuesday. Weak wrap-around
flow will keep a slight chance of showers over the west-central ID
and eastern Boise mountains Tuesday afternoon...but otherwise dry
conditions across the area Tuesday into Wednesday. By Thursday
deep low pressure dropping out of the Gulf of Alaska will drive a
cold front through the region...increasing the chance of
precipitation. The low is projected to cut off over the Pacific
Northwest, bringing unsettled conditions and a return to below
normal temperatures into next weekend.

&&

.AVIATION...Generally VFR conditions with scattered shower
and thunderstorm development this afternoon and evening across
southeast Oregon and southwest Idaho. Variable and gusty outflow
winds to 35 kts will accompany showers and storms. Away from
convective activity, surface winds remain at or below 12 kts for
most sites. West-northwest winds will ramp up with a cold frontal
passage this evening. Southwest winds aloft of 25 kts through 10k
feet.

Weekend outlook...For Saturday night and Sunday, heavier
precipitation and low-VFR to MVFR ceilings will obscure mountains
north of the Snake River into Sunday. VFR elsewhere across southeast
Oregon and southwest Idaho with showers and thunderstorms increasing
in coverage Sunday afternoon. Winds surface and aloft remain north-
northwest 10-20 kt on Sunday.

&&

.HYDROLOGY...Showers and thunderstorms will spread across the
burn scars in Baker County, Oregon, late this afternoon and evening.
Heavy rains there could cause significant and rapid runoff.

Adams and Valley Counties will receive the heaviest rains tonight
and Sunday. Small rivers, creeks, and streams have been running high
with increasing temperatures and snowmelt.  Further rises due to
heavy rains are possible, although temperatures will cool greatly
Sunday and stay cool Monday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flood watch through late tonight IDZ011-033.
OR...Flash flood watch until 11 PM PDT this evening ORZ062.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....DG/WH
AVIATION.....DG
HYDROLOGY....LC

In the hours before

Special weather statement, May 14, 3:32 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
432 PM MDT SAT MAY 14 2016

IDZ014>016-030-142330-
SOUTHERN TWIN  FALLS COUNTY ID-UPPER TREASURE VALLEY ID-
SOUTHWEST HIGHLANDS ID-WESTERN MAGIC VALLEY ID-
432 PM MDT SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TWIN FALLS AND
SOUTHEASTERN OWYHEE COUNTIES UNTIL 530 PM MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A PAIR OF STRONG
THUNDERSTORMS NEAR JUNIPER BUTTE...OR 26 MILES NORTH OF
JARBIDGE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  JUNIPER RANCH AROUND 440 PM MDT.
  COONSKIN BUTTE...HORSE BUTTE...BLACK BUTTE AND CLOVER CREEK CROSSING
  AROUND 450 PM MDT.
  ROSEWORTH AND CROWS NEST BUTTE AROUND 500 PM MDT.
  CASTLEFORD AROUND 520 PM MDT.
  DEADMAN FLAT AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4226 11573 4286 11529 4244 11457 4199 11530
TIME...MOT...LOC 2231Z 217DEG 28KT 4226 11531

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:03 AM PDTFlash Flood WatchBOIBaker12 hr
May 14, 4:26 PM PDTFlash Flood WarningBOIBaker, Malheur3 hr

Nearby

Flash Flood Warnings in Oregon, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.